Arkansas, 2008

Hail and Damaging Winds in Arkansas, July 4, 2008

July 4, 2008 · NWS LZK · 5 events in 4 counties and zones

Storms continued across the northern half of Arkansas through the nighttime hours of the 3rd and into the morning of the 4th. Once storms weakened across the north, they generated cool outflow which headed into the southern counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Storms continued across the northern half of Arkansas through the nighttime hours of the 3rd and into the morning of the 4th. Once storms weakened across the north, they generated cool outflow which headed into the southern counties. New storms were triggered in the south during the afternoon of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 4, 11:30 AM CST, 45 minutes earlier.

Area forecast discussion, Jul 4, 11:30 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1230 PM CDT FRI JUL 4 2008

.AVIATION...
A COLD FRONT WAS CURRENTLY LOCATED OVER NORTHERN ARKANSAS. THIS
FRONT WAS PRODUCING SHOWERS AND THUNDERSTORMS FROM SOUTHWEST TO
NORTHEAST ARKANSAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE TONIGHT AS THE FRONT REMAINS OVER THE STATE. VFR
CONDITIONS ARE EXPECTED ACROSS THE STATE...EXCEPT IN AREAS WHERE THUNDERSTORMS
WILL BRING THE CEILINGS AND VISIBLITY DOWN. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 930 AM CDT FRI JUL 4 2008/

DISCUSSION...
UPDATED FORECAST A BIT EARLIER TO RAISE POPS AND RAIN AMOUNTS WITH
CONVECTION MOVING OVER NORTH TO NORTH CENTRAL AR. CONVECTION WILL
CONTINUE TO MOVE EAST AND HOLD ITS LEVEL OF INTENSITY. MAIN THREAT
HAS BEEN HEAVY RAIN...SMALL HAIL...WIND GUSTS TO 30 TO 40 MPH AND
THE CONTINUOUS LIGHTNING. SURFACE BOUNDARY IS OVER NORTH AR...WITH
AGAIN A PREFRONTAL TROUGH AHEAD OF IT WHICH HAS BECOME MORE ACTIVE.
WILL BE FINE TUNING POP FORECAST FOR THIS AFTERNOON WITH LATE
MORNING UPDATE. STILL A SLIGHT CHANCE OF A PULSE STRONG TO SEVERE
STORM...WITH MAIN THREATS WIND...HAIL AND HEAVY RAIN. HIGHER POP
WILL HAVE TO BE KEPT INTO THE EVENING PERIOD...BEFORE INSTABILITY
SETTLES DOWN WITH LOSS OF DIFFERENTIAL HEATING. ONLY WEAK UPPER
LEVEL ENERGY SHOWN IN MODELS TO ENHANCE CONVECTION.
OTHERWISE...TEMPS AND OTHER SHORT RANGE NUMBERS WILL BE TWEAKED. (59)

PREV DISCUSSION... /ISSUED 646 AM CDT FRI JUL 4 2008/

AVIATION...
THE COLD FRONT CONTINUES ACROSS CENTRAL ARKANSAS THIS MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
TODAY...MAINLY IN THE NORTH THIS MORNING AND CENTRAL AND SOUTH IN
THE AFTERNOON AND EVENING. MVFR CONDITIONS ARE EXPECTED AS
CEILINGS WILL FALL BELOW 3K FT. THE FRONT AND SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH SATURDAY.

PREV DISCUSSION... /ISSUED 324 AM CDT FRI JUL 4 2008/

SHORT TERM...TODAY THROUGH MONDAY
COLD FRONT CURRENTLY ALONG THE MISSOURI BORDER...AND WILL CONTINUE
TO SLOWLY MOVE SOUTH TODAY. CONVECTION OVER MUCH OF NORTHERN
ARKANSAS OVERNIGHT...WITH SOME SEVERE STORMS DURING THE EVENING
HOURS. OVERNIGHT...MUCH OF THE ATTENTION WAS FOCUSED ON HEAVY
RAINFALL. MOST AREAS OF NORTHERN ARKANSAS ARE AVERAGING BETWEEN A
QUARTER AND A HALF AN INCH PER HOUR...SO ARE NOT EXPECTING MUCH IN
THE WAY OF FLASH FLOODING THROUGH DAWN.

SEVERAL WAVES WILL DEVELOP ALONG THE FRONT TODAY...WHICH WILL HELP
MOVE THE FRONT MORE INTO THE STATE. HAVE THE HIGHEST POPS THIS
MORNING IN THE NORTHEAST...AND THEN MOVING INTO THE CENTRAL SECTIONS
THIS AFTERNOON.

THE FRONT WILL STAY NORTH OF I-40 TODAY...OR BE ALONG A LINE FROM
FORT SMITH TO BATESVILLE. THIS WILL KEEP THE AXIS OF HIGHEST POPS IN
THE CENTRAL THIRD OF THE STATE. RAINFALL AMOUNTS SHOULD NOT BE
EXCESSIVE...WITH AMOUNTS AVERAGING BETWEEN ONE HALF AND ONE INCH
THROUGH THIS AFTERNOON...WITH SOME LOCALLY HEAVIER AMOUNTS. WHILE
THERE WILL BE ON AND OFF RAINFALL TODAY...THE HOLIDAY WILL NOT BE A
TOTAL WASHOUT. AFTERNOON HIGHS TODAY WILL BE TEMPERED SOMEWHAT BY
THE RAINFALL AND CLOUD COVER...WITH READINGS IN THE MID 80S IN THE
NORTH TO THE LOWER TO MID 90S IN THE SOUTH.

THE FRONT WILL THEN BEGIN TO WASH OUT OR DISSIPATE OVERNIGHT INTO
SATURDAY. CHANCE POPS CONTINUE INTO THE OVERNIGHT HOURS...BEFORE
BEGINNING TO DIMINISH FROM NORTHWEST TO SOUTHEAST SATURDAY.

ENOUGH MOISTURE REMAINS OVER THE REGION FOR SUNDAY AND MONDAY TO
INCLUDE DIURNAL PRECIP CHANCES...WITH ONLY SLIGHT CHANCES MENTIONED
IN THE AFTERNOON AND EVENING.

TEMPERATURES THROUGH THE SHORT TERM WILL REMAIN SLIGHTLY BELOW
NORMAL...WITH HIGHS IN THE MID 80S TO THE MID 90S. TEMPERATURES AND
HUMIDITY VALUES WILL INCREASE EACH DAY THROUGH THE BEGINNING OF NEXT
WEEK.

LONG TERM...MONDAY NIGHT THROUGH THURSDAY NIGHT
UPPER LEVEL HIGH PRESSURE WILL BE IN PLACE OVER THE SOUTHERN U.S.
THROUGH THE PERIOD. THROUGH THE FIRST PART OF THE EXTENDED PERIOD A
FRONT WILL STATIONARY ACROSS THE PLAINS AND MISSOURI. MOST
THUNDERSTORMS WILL BE NEAR THIS FRONT BUT WILL KEEP SMALL CHANCES OF
PRECIP IN ARKANSAS MONDAY NIGHT AND TUESDAY. PREFER THE GFS WITH
KEEPING THE FRONT FURTHER NORTH THAN THE ECMWF. ECMWF SEEMS TO TAKE
THE FRONT FURTHER SOUTH. THE FRONT DOES SINK FURTHER SOUTH ON
WEDNESDAY BUT WILL REMAIN NEAR THE ARKANSAS BORDER. WILL KEEP HIGHER
POPS IN THE NORTH WEDNESDAY AND THURSDAY. SEVERAL SHORT WAVES WILL
MOVE ALONG THE FRONT BRINGING CONSISTENT CHANCES OF PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  87  69  88 /  30  30  10  20
CAMDEN AR         71  92  71  93 /  40  30  20  20
HARRISON AR       64  86  68  89 /  20  20  10  20
HOT SPRINGS AR    70  90  71  91 /  40  30  20  20
LITTLE ROCK   AR  70  89  70  90 /  40  30  20  20
MONTICELLO AR     71  91  72  92 /  40  30  20  20
MOUNT IDA AR      70  90  70  92 /  40  30  10  20
MOUNTAIN HOME AR  64  86  68  89 /  20  20  10  20
NEWPORT AR        67  87  69  88 /  30  30  20  20
PINE BLUFF AR     71  90  71  91 /  40  30  20  20
RUSSELLVILLE AR   68  89  69  90 /  30  30  10  20
SEARCY AR         68  87  69  89 /  30  30  20  20
STUTTGART AR      70  89  70  89 /  40  30  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...60
Hazardous weather outlook, Jul 4, 4:00 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI JUL 4 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL-
500 AM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY THROUGH CENTRAL ARKANSAS TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT.
THE FRONT WILL SLOW DOWN AS IT BECOMES PARALLEL TO THE UPPER LEVEL
WIND FLOW. THIS WILL INCREASE THE CHANCES OF LOCALLY HEAVY RAINFALL
IN CENTRAL SECTIONS THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED TODAY AND TONIGHT THOUGH A FEW STORMS COULD
PRODUCE LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN CHANCES WILL CONTINUE SATURDAY...THOUGH DIMINISH FROM NORTHWEST
TO SOUTHEAST. RAIN CHANCES WILL DECREASE DURING THE EVENING HOURS
SATURDAY...BUT WITH PLENTY OF MOISTURE LEFT ACROSS THE STATE...
AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON.

HIGH PRESSURE WILL BUILD INTO THE STATE IN THE WAKE OF THE FRONT AND
REMAIN THROUGH MUCH OF THE PERIOD. ONLY A SLIGHT CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS DEVELOPING IN THE HEAT OF THE DAY IS
EXPECTED. THE NEXT COLD FRONT WILL MOVE TO NEAR THE NORTHERN
ARKANSAS BORDER WEDNESDAY AND INCREASED RAIN CHANCES WILL BE ACROSS
THE NORTH WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51

In the hours before

Special weather statement, Jul 4, 8:12 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
912 AM CDT FRI JUL 4 2008

ARZ016-023-024-032-033-041510-
CLEBURNE-FAULKNER-INDEPENDENCE-VAN BUREN-WHITE-
912 AM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE...FAULKNER...
INDEPENDENCE...VAN BUREN AND WHITE COUNTIES UNTIL 1015 AM CDT...

AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS...NEAR GREERS FERRY
LAKE...MOVING EAST AT 21 MPH. THE AREA OF STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...POSSIBLE SMALL HAIL...WIND GUSTS UP TO 40 MPH
AND DANGEROUS LIGHTNING. RAIN AMOUNTS WILL BE FROM AROUND HALF AN
INCH...BUT SOME AREAS MAY SEE OVER AN INCH WITH THE STRONGER STORMS.

PEOPLE IN CLEBURNE...FAULKNER...INDEPENDENCE...VAN BUREN AND WHITE
COUNTIES...INCLUDING GREERS FERRY LAKE...HEBER SPRINGS AND
PANGBURN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

FREQUENT AND DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

59
Special weather statement, Jul 4, 9:15 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1015 AM CDT FRI JUL 4 2008

ARZ023-024-032-033-041615-
CLEBURNE-FAULKNER-VAN BUREN-WHITE-
1015 AM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE...FAULKNER...VAN BUREN AND
WHITE COUNTIES UNTIL 1115 AM CDT...

AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK AN AREA OF MODERATE TO STRONG THUNDERSTORMS...MOVING ACROSS
VAN BUREN COUNTY AND AREAS TO THE EAST...ESPECIALLY CLEBURNE AND
WHITE COUNTIES. GREERS FERRY LAKE WILL SEE THESE STORMS. THE OVERALL
AREA WAS MOVING EAST AT 20 MPH. THE STORMS WILL PRODUCE HEAVY
RAIN...POSSIBLE SMALL HAIL...WIND GUSTS UP TO 30 MPH AND DANGEROUS
LIGHTNING. DUE TO THE RAIN...LOCALIZED FLOODING OF LOW LYING AREAS
AND PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE.

PEOPLE IN CLEBURNE...FAULKNER...VAN BUREN AND WHITE COUNTIES...
INCLUDING GREERS FERRY LAKE...HEBER SPRINGS AND PANGBURN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

IF BOATING GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT
ON THE WATER IN A THUNDERSTORM

59
Special weather statement, Jul 4, 9:59 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1059 AM CDT FRI JUL 4 2008

ARZ025-034-046-047-041700-
JACKSON-MONROE-PRAIRIE-WOODRUFF-
1059 AM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON...MONROE...PRAIRIE AND
WOODRUFF COUNTIES UNTIL NOON CDT...

AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS OVER WHITE COUNTY...AND
WILL MOVE INTO WOODRUFF...PRAIRIE...JACKSON AND MONROE COUNTIES OVER
THE NEXT HOUR. THE AREA WAS MOVING EAST AT 25 MPH.

THE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...WIND
GUSTS UP TO 30 MPH AND DANGEROUS LIGHTNING. RAIN AMOUNTS OF ONE HALF
INCH TO OVER ONE INCH WILL BE POSSIBLE. ALSO...WITH THE HEAVY
RAIN...LOCALIZED FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS WILL BE POSSIBLE.

PEOPLE IN JACKSON...MONROE...PRAIRIE AND WOODRUFF COUNTIES...
INCLUDING PATTERSON AND MCCRORY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

59

The radar

The Little Rock radar (KLZK), 64 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Grant

When
July 4, 12:15 PM CST
Where
Grant County, 3 mi SE of Sheridan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.269, -92.363

Hail, Arkansas

When
July 4, 12:39 PM CST
Where
Arkansas County, Humphrey
Measured
0.75 in hail
Reported by
Public
Coordinates
34.420, -91.690

Thunderstorm Wind, Arkansas

When
July 4, 12:40 PM CST
Where
Arkansas County, Humphrey
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.420, -91.690

Large limbs and trees were down.

Thunderstorm Wind, Jefferson

When
July 4, 12:48 PM CST
Where
Jefferson County, Altheimer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.320, -91.870

Minor damage occurred to an outbuilding.

Thunderstorm Wind, Montgomery

When
July 4, 1:25 PM CST
Where
Montgomery County, Oden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.620, -93.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124598, 124599, 124600, 124601, 124602.